Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The large-time behavior of the scalar, genuinely nonlinear Lax-Friedrichs scheme


Author: Eitan Tadmor
Journal: Math. Comp. 43 (1984), 353-368
MSC: Primary 65M05; Secondary 35L65
DOI: https://doi.org/10.1090/S0025-5718-1984-0758188-8
MathSciNet review: 758188
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Lax-Friedrichs scheme, approximating the scalar, genuinely nonlinear conservation law $ {u_t} + {f_x}(u) = 0$, where $ f(u)$ is, say, strictly convex, $ \ddot f \geqslant {\dot a_ \ast } > 0$. We show that the divided differences of the numerical solution at time t do not exceed $ 2{(t{\dot a_ \ast})^{ - 1}}$. This one-sided Lipschitz boundedness is in complete agreement with the corresponding estimate one has in the differential case; in particular, it is independent of the initial amplitude, in sharp contrast to linear problems. It guarantees the entropy compactness of the scheme in this case, as well as providing a quantitative insight into the large-time behavior of the numerical computation.


References [Enhancements On Off] (What's this?)

  • [1] M. Crandall & A. Majda, "Monotone difference approximations for scalar conservation laws," Math. Comp., v. 34, 1980, pp. 1-21. MR 551288 (81b:65079)
  • [2] B. Engquist & S. OSHER, "One-sided difference approximations for nonlinear conservation laws," Math. Comp., v. 36, 1981, pp. 321-351. MR 606500 (82c:65056)
  • [3] J. Glimm, "Solutions in the large for nonlinear hyperbolic systems of equations," Comm. Pure Appl. Math., v. 18, 1965, pp. 697-715. MR 0194770 (33:2976)
  • [4] S. K. Godunov, "A finite difference method for the numerical computation of discontinuous solutions of the equations of fluid dynamics," Mat. Sb., v. 47, 1959, pp. 271-290. MR 0119433 (22:10194)
  • [5] A. Harten, The Method of Artificial Compression: I. Shocks and Contact Discontinuities, AEC Research & Development Report C00-3077-50, Courant Institute, New York University, June 1974.
  • [6] A. Harten, "High resolution schemes for hyperbolic conservation laws," J. Comput. Phys., v. 49, 1983, pp. 357-393. MR 701178 (84g:65115)
  • [7] A. Harten, J. M. Hyman & P. D. Lax, "On finite difference approximations and entropy conditions for shocks," Comm. Pure Appl. Math., v. 29, 1976, pp. 297-302. MR 0413526 (54:1640)
  • [8] D. Hoff, "A constructive theory for shock-free, isentropic flow," J. Differential Equations, v. 38, 1980, pp. 1-31. MR 592865 (82b:35104)
  • [9] P. D. Lax, "Development of singularities of solutions of nonlinear hyperbolic partial differential equations," J. Math. Phys., v. 5, 1964, pp. 611-613. MR 0165243 (29:2532)
  • [10] P. D. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM Regional Conference Lectures in Applied Mathematics, No. 11, 1972. MR 0350216 (50:2709)
  • [11] J. P. Liu & C. H. Wang, On a Hyperbolic System of Conservation Laws Which Is Not Strictly Hyperbolic, University of Wisconsin-Madison, MRC Report No. 2184, 1980.
  • [12] E. M. Murman, "Analysis of embedded shock waves calculated by relaxation methods," AIAA J., v. 12, 1974, pp. 626-633.
  • [13] S. Osher, "Riemann solvers, the entropy condition, and difference approximation," SIAM J. Numer. Anal., v. 21, 1984, pp. 217-235. MR 736327 (86d:65119)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M05, 35L65

Retrieve articles in all journals with MSC: 65M05, 35L65


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1984-0758188-8
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society